Ask a nurse

Do you have a question about cancer? Our Digital Nurse Ellen or one of our specialist nurses will aim to respond within 2 working days.

Diabetes caused by immunotherapy

Salval
Posted by

Hello

I just wondered whether you had any knowledge of diabetes being caused by immunotherapy drug pembrolizumab.  My husband has lung cancer and has previously been treated with chemo. Pembrolizumab for around 13months 

Thank you

Salval

There is hope. Don't give up..

Salval

Ellen M-Macmillan
Posted by

Hello Salval,

Thanks for getting in touch with us.

I see from your activity that you’ve been talking to others in our lung cancer group about your husband’s immunotherapy treatment and being newly diagnosed with diabetes. That’s good to see as there is nothing quite like the support that you can get from others who know what it’s like.

Type1 diabetes can be one of the rarer side effects of pembrolizumab. That’s why doctors monitor blood glucose levels when they are having the drug. I see that one of our community champions has linked you to our information about Diabetes and cancer treatments. I hope you found it helpful to read.

I’m sorry to read that you don’t feel that you’re being supported by the hospital team looking after him. I can see that he has had to stay in hospital until they manage to get his blood sugars stable. That must be a worry for you. Have they referred your husband to the diabetic team in the hospital for review? If not, then we would advise that you speak to his team and ask if this can be done.

Most hospitals have doctors and nurses who specialise in the management of someone with diabetes. If they don’t then they will be able to call another hospital to ask for advice. Or to transfer his care if they are having difficulty controlling his blood sugars. Type 1 diabetes can be challenging to manage so support and advice from a specialist team should be a great help to you both.

Best wishes and take care.

Ellen-Macmillan Online Digital Nurse Specialist.